A 66-year-old woman was admitted in January 2009 for severe thrombocytopenia, mild leukocytosis, and anemia (white blood cells 12 × 109/L; hemoglobin, 10 g/dL; platelets, 3 × 109/L). In 2001, she underwent bilateral mastectomy, radiotherapy, and chemotherapy, including alkylating agents and topoisomerase II inhibitors, for invasive ductal breast carcinoma. In 2005, she relapsed with cervical, axillary, and pulmonary involvement and later hepatic disease. Capecitabine was discontinued in December 2008 because of clinical deterioration and severe leuko-thrombocytopenia. At admission, her differential count showed 56% monocytes and 7% agranular blasts.

Bone marrow (BM) aspirate (panel A) and trephine biopsy (panel B) examination documented a high percentage (50% of BM cellularity) of myeloblasts and promonocytes and infiltration by epithelial neoplastic cells. Immunohistochemistry with anti-cytokeratin (panel C) and anti-myeloperoxidase (panel D) antibodies confirmed the cyto-histological findings. MLL-AF9 type A fusion transcript was detected by nested reverse transcriptase-polymerase chain reaction, whereas conventional cytogenetic analysis failed due to the absence of evaluable metaphases. The final diagnosis was therapy-related acute myeloid leukemia (World Health Organization. Classification of tumors of haematopoietic and lymphoid tissues. 4th edition, 2008), with simultaneous breast cancer metastasis. The patient received supportive care and died in May 2009. Although therapy-related myeloid neoplasms are not rare, particularly after treatment of breast cancer, it was surprising to demonstrate hematopoietic and solid organ neoplastic cells in the same BM specimen.

A 66-year-old woman was admitted in January 2009 for severe thrombocytopenia, mild leukocytosis, and anemia (white blood cells 12 × 109/L; hemoglobin, 10 g/dL; platelets, 3 × 109/L). In 2001, she underwent bilateral mastectomy, radiotherapy, and chemotherapy, including alkylating agents and topoisomerase II inhibitors, for invasive ductal breast carcinoma. In 2005, she relapsed with cervical, axillary, and pulmonary involvement and later hepatic disease. Capecitabine was discontinued in December 2008 because of clinical deterioration and severe leuko-thrombocytopenia. At admission, her differential count showed 56% monocytes and 7% agranular blasts.

Bone marrow (BM) aspirate (panel A) and trephine biopsy (panel B) examination documented a high percentage (50% of BM cellularity) of myeloblasts and promonocytes and infiltration by epithelial neoplastic cells. Immunohistochemistry with anti-cytokeratin (panel C) and anti-myeloperoxidase (panel D) antibodies confirmed the cyto-histological findings. MLL-AF9 type A fusion transcript was detected by nested reverse transcriptase-polymerase chain reaction, whereas conventional cytogenetic analysis failed due to the absence of evaluable metaphases. The final diagnosis was therapy-related acute myeloid leukemia (World Health Organization. Classification of tumors of haematopoietic and lymphoid tissues. 4th edition, 2008), with simultaneous breast cancer metastasis. The patient received supportive care and died in May 2009. Although therapy-related myeloid neoplasms are not rare, particularly after treatment of breast cancer, it was surprising to demonstrate hematopoietic and solid organ neoplastic cells in the same BM specimen.

For additional images, visit the ASH IMAGE BANK, a reference and teaching tool that is continually updated with new atlas and case study images. For more information visit http://imagebank.hematology.org.